Alert archive / Indiana / Tornado Warnings in 2019
Tornado Warning 8, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at May 27, 2019, 7:38 PM EDT for Miami County, Wabash County, Indiana. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2019, 7:38 PM EDT (23:38 UTC)
- Expired
- May 27, 2019, 8:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Miami County, IN, Wabash County, IN
The radar
The Northern Indiana radar (KIWX), 69 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:03 PM EDT | TORNADO | 2 E Santa Fe, IN | BRIEF TOUCHDOWN BEFORE LIFTING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:22 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
840
WFUS53 KIWX 272338
TORIWX
INC103-169-280015-
/O.NEW.KIWX.TO.W.0008.190527T2338Z-190528T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
738 PM EDT Mon May 27 2019
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
West central Wabash County in north central Indiana...
Central Miami County in north central Indiana...
* Until 815 PM EDT.
* At 738 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Peru, moving northeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Wabash around 755 PM EDT.
Other locations impacted by this tornadic thunderstorm include Chili,
Stockdale, Richvalley, Roann, Peoria, Erie, Denver, Wells, Nead and
Urbana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4065 8596 4070 8613 4097 8605 4090 8576
TIME...MOT...LOC 2338Z 205DEG 28KT 4073 8603
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
CM1 follow-up statement
900
WWUS53 KIWX 272350
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
750 PM EDT Mon May 27 2019
INC103-169-280015-
/O.CON.KIWX.TO.W.0008.000000T0000Z-190528T0015Z/
Wabash IN-Miami IN-
750 PM EDT Mon May 27 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR WEST
CENTRAL WABASH AND CENTRAL MIAMI COUNTIES...
At 750 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Peru, moving northeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Wabash around 755 PM EDT.
Other locations impacted by this tornadic thunderstorm include Erie,
Richvalley and Peoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4068 8593 4073 8606 4087 8598 4085 8580
TIME...MOT...LOC 2350Z 205DEG 28KT 4082 8598
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
CMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 27, 7:18 PM EDT, 20 minutes earlier.
Area forecast discussion, May 27, 7:18 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 718 PM EDT Mon May 27 2019 .SYNOPSIS... Issued at 718 PM EDT Mon May 27 2019 Thunderstorms, possibly strong to severe, will move east through the area this evening. A frontal boundary will linger across the region Tuesday through Thursday with periodic chances for showers and thunderstorms. Temperatures will generally be near normal through the period. && .SHORT TERM...(This Evening through Tuesday) Issued at 201 PM EDT Mon May 27 2019 Temperatures this afternoon expected to warm up into the upper 70s to near 80. Cloud cover this afternoon will increase ahead of strong system to our west. Lingering low clouds/fog from Lake Michigan stretching southeast through SBN and FWA finally eroding away. This feature may play a role with stronger storms this evening as it acts as a differential heating boundary. Strong low pressure system spinning over IA/MN this afternoon will be the focus in the short term for severe weather across our area. Leading warm front will lift northward this afternoon with a few showers and thunderstorms along it possible. Severe risk with these storms will be limited but cannot rule out gusty winds and small hail. Severe risk increases late this afternoon into the evening as warm front lifts farther north. All severe hazards in play for tonight including damaging winds, large hail, isolated tornado, and heavy rain. Behind the front, SFC based instability increasing to 2000 j/kg and deep layer shear ranging from 50-60 knots. Long and curved hodographs with backed winds at the SFC veering with height along the boundary may result in storms with rotation. Damaging winds is likely the biggest risk this evening as 500-700 mb winds increase to 50-60 knots by 00z. As stronger storms develop they will have the potential to mix down these winds to the surface. Concern for large hail is low especially given high PWAT values across the area around 1.5 inches. However, due to high PWAT values, heavy rain and minor flooding is a concern especially given already saturated ground. Widespread 0.75 to 1 inch rainfall with locally heavier amounts in stronger thunderstorms. CAM guidance indicating potential for even higher amounts, but held off bumping up QPF further due to some uncertainty. Tomorrow, mild weather again with high in the upper 70s to lower 80s. Dry conditions in the morning before showers and thunderstorms fire up in the afternoon along a residual boundary leftover from previous nights storms. Kept inherited chance pops as its still uncertain where the boundary will set up. && && .LONG TERM...(Tuesday Night through Monday) Issued at 245 PM EDT Mon May 27 2019 Continued chances for rain in the long term as active pattern repeats itself again on Wednesday and Thursday. Rain and thunderstorms chances will once again depend on upstream convection that makes its way towards the Great Lakes. A brief break in the pattern with a rare dry day Friday and into the day on Saturday. Another shortwave drops down into the area Sat afternoon bringing once again rain to the area into Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 718 PM EDT Mon May 27 2019 Thunderstorms, potentially strong to severe, will continue to impact KSBN through approximately 01z and KFWA between 00z and 02z. A convectively aided vort max and sfc warm front are providing the forcing for this convection. Brief IFR/low MVFR conditions possible. Shower/storm chances quickly diminish later this evening into Tuesday morning, though cannot completely rule out scattered showers/iso thunder in the vicinity of a frontal boundary that will linger across the Lower Great Lakes region. Some MVFR, possibly IFR, stratus may creep back into mainly KSBN later tonight into Tuesday morning near the leftover frontal zone. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Heidelberger LONG TERM...Heidelberger AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 27, 3:48 PM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 348 PM EDT Mon May 27 2019 INZ003>005-012>016-020-022>024-032-MIZ077-078-282000- La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-White-Cass IN-Miami-Wabash-Grant-Berrien-Cass MI- 348 PM EDT Mon May 27 2019 /248 PM CDT Mon May 27 2019/ ...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Thunderstorms will become likely late this afternoon into this evening. Strong to severe thunderstorms are possible with large hail, damaging winds, locally heavy rainfall and isolated tornadoes possible threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a risk of severe thunderstorms Tuesday afternoon into early evening. Chances of thunderstorms will continue Wednesday into Thursday but confidence remains low at this time regarding the potential of severe weather. Locally heavy rainfall is possible at times from Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed across the area late this afternoon into this evening. INZ006>009-017-018-025>027-033-034-MIZ079>081-OHZ001-002-004-005-015- 016-024-025-282000- Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Huntington-Wells- Adams-Blackford-Jay-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 348 PM EDT Mon May 27 2019 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms will become this evening. Strong to severe thunderstorms are possible with large hail, damaging winds, locally heavy rainfall and isolated tornadoes possible threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a risk of severe thunderstorms Tuesday afternoon into early evening. Chances of thunderstorms will continue Wednesday into Thursday but confidence remains low at this time regarding the potential of severe weather. Locally heavy rainfall is possible at times from Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. LMZ043-046-282000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 348 PM EDT Mon May 27 2019 ...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Thunderstorms will become likely late this afternoon into early this evening. Severe storms are possible with large hail and wind gusts in excess of 50 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic chances of thunderstorms will continue for Tuesday through Thursday.
In the hours before
Local storm report, May 27, 6:44 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
644 PM EDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HEAVY RAIN 3 NW SOUTH BEND 41.70N 86.31W
05/27/2019 M1.52 INCH ST. JOSEPH IN ASOS
SOUTH BEND AIRPORT MEASURED 1.52 INCHES OF
RAIN IN 35 MINUTES.
&&
MCSSpecial weather statement, May 27, 6:54 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
654 PM EDT Mon May 27 2019
OHZ001-002-272330-
Fulton-Williams-
654 PM EDT Mon May 27 2019
...A STRONG THUNDERSTORM WILL AFFECT FULTON AND EASTERN WILLIAMS
COUNTIES...
At 654 PM EDT, a strong thunderstorm was located over Stryker, or
near Archbold, moving northeast at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wauseon, Archbold, Delta, West Unity, Stryker, Fayette, Oakshade,
Alvordton, Pettisville, Zone, Denson, Winameg, Elmira, Tedrow and
Ottokee.
This includes Interstate 80 in Ohio between mile markers 16 and 42.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4149 8430 4149 8433 4147 8434 4145 8442
4156 8455 4171 8441 4171 8414 4158 8398
TIME...MOT...LOC 2254Z 238DEG 35KT 4153 8442
HAIL...0.50IN
WIND...30MPH
CMSpecial weather statement, May 27, 7:15 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
715 PM EDT Mon May 27 2019
INZ015-016-280000-
Kosciusko-Fulton-
715 PM EDT Mon May 27 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FULTON AND SOUTHWESTERN
KOSCIUSKO COUNTIES...
At 715 PM EDT, a strong thunderstorm was located 10 miles east of
Winamac, moving east at 35 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will be near...
Rochester around 735 PM EDT.
Akron and Mentone around 750 PM EDT.
Other locations impacted by this storm include Bruce Lake Station,
Sevastopol, Tiosa, Kewanna, Beaver Dam, Lake Manitou, Athens and
Talma.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM EDT for north central
Indiana.
LAT...LON 4110 8646 4117 8618 4117 8606 4120 8605
4122 8599 4101 8598 4099 8644
TIME...MOT...LOC 2315Z 259DEG 30KT 4104 8641
HAIL...0.88IN
WIND...30MPH
JBALLLocal storm report, May 27, 7:18 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
718 PM EDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 4 W GULIVOIRE PARK 41.62N 86.32W
05/27/2019 ST. JOSEPH IN FIRE DEPT/RESCUE
MULTIPLE BRANCHES DOWN 3 TO 4 INCHES IN
DIAMETER.
&&
GHSpecial weather statement, May 27, 7:29 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
729 PM EDT Mon May 27 2019
INZ005-006-MIZ079-280015-
Lagrange-Elkhart-St. Joseph-
729 PM EDT Mon May 27 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART...LAGRANGE
AND SOUTHEASTERN ST. JOSEPH COUNTIES...
At 728 PM EDT, a strong thunderstorm was located over Middlebury, or
10 miles northeast of Goshen, moving east at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sturgis, Lagrange, Middlebury, Scott, Fawn River, Shipshewana,
Brighton, Woodruff, Adams Lake, Oliver Lake, Howe, Plato, Ontario and
Emma.
This includes Interstate 80 in Indiana between mile markers 102 and
129.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4176 8529 4176 8526 4154 8526 4161 8579
4176 8578 4183 8529
TIME...MOT...LOC 2328Z 269DEG 27KT 4169 8569
HAIL...0.50IN
WIND...50MPH
CMLocal storm report, May 27, 7:32 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
732 PM EDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL LAKE CICOTT 40.76N 86.53W
05/27/2019 M1.00 INCH CASS IN EMERGENCY MNGR
&&
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:18 PM EDT | Special Marine Warning | IWX | 57 min | |
| May 27, 4:21 PM EDT | Special Weather Statement | IWX | Miami | 39 min |
| May 27, 4:41 PM EDT | Special Weather Statement | IWX | Blackford, Jay | 64 min |
| May 27, 4:46 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte | 44 min |
| May 27, 5:03 PM EDT | Special Weather Statement | IWX | Huntington, Wabash | 27 min |
| May 27, 5:04 PM EDT | Tornado Warning | IWX | LaPorte | 26 min |
| May 27, 5:17 PM EDT | Areal Flood Advisory | IWX | Elkhart, LaPorte, Saint Joseph | 4 hr |
| May 27, 5:19 PM EDT | Special Marine Warning | IWX | 86 min | |
| May 27, 5:25 PM EDT | Special Weather Statement | IWX | Huntington | 35 min |
| May 27, 5:27 PM EDT | Tornado Warning | IWX | LaPorte, Saint Joseph | 33 min |
| May 27, 5:30 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 45 min |
| May 27, 5:59 PM EDT | Tornado Warning | IWX | LaPorte, Saint Joseph | 46 min |
| May 27, 6:01 PM EDT | Tornado Warning | IWX | LaPorte | 44 min |
| May 27, 6:06 PM EDT | Special Weather Statement | IWX | Allen | 39 min |
| May 27, 6:20 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 40 min |
| May 27, 6:25 PM EDT | Flash Flood Warning | IWX | LaPorte, Saint Joseph | 3 hr |
| May 27, 6:34 PM EDT | Tornado Warning | IWX | Elkhart, Saint Joseph | 26 min |
| May 27, 6:39 PM EDT | Tornado Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 37 min |
| May 27, 6:50 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Saint Joseph | 40 min |
| May 27, 7:15 PM EDT | Special Weather Statement | IWX | Fulton | 45 min |
| May 27, 7:18 PM EDT | Areal Flood Advisory | IWX | Cass, Fulton, Marshall, Pulaski, Starke, White | 113 min |
| May 27, 7:18 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Miami | 42 min |
| May 27, 7:29 PM EDT | Special Weather Statement | IWX | LaGrange | 46 min |
| May 27, 7:29 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Wabash | 46 min |
| May 27, 7:33 PM EDT | Special Marine Warning | IWX | 57 min | |
| May 27, 7:44 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Grant, Huntington, Miami, Wabash | 46 min |
| May 27, 7:49 PM EDT | Tornado Warning | IWX | Fulton, Miami, Wabash | 26 min |
| May 27, 7:59 PM EDT | Tornado Warning | IWX | Grant, Miami, Wabash | 31 min |
Nearby
Tornado Warnings in Indiana, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.